EconPapers    
Economics at your fingertips  
 

A quantum-probabilistic paradigm: Non-consequential reasoning and state dependence in investment choice

Emmanuel Haven and Polina Khrennikova

Journal of Mathematical Economics, 2018, vol. 78, issue C, 186-197

Abstract: Seminal findings involving payoffs (Shafir and Tversky, 1992; Tversky and Shafir, 1992; Shafir, 1994) showed that individuals exhibit state-dependent behaviour in different informational contexts. In particular, in the condition of ambiguity as well as risk, individuals tend to exhibit ambiguity aversion. The core principle of rational (consequential) behaviour conceived by Savage (1954), that is the ‘Savage Sure Thing’ principle, has been shown to be violated. In mathematical language, this violation is equivalent to the violation of the “Law of total probability”, (Kolmogorov, 1933). Given the importance of original findings in the call for a generalization of classical expected utility, we perform in this paper a set of experiments related to expressing investment preferences: (i) under objective risk, (ii) after a preceding gain, or loss. In accordance with previous findings we detected state dependence in human judgement (previous gain or loss changed the preference state of the participants) as well as violation of consequential reasoning under risk. We propose a quantum probabilistic model of agents’ preferences, where non-consequentialism and state dependence can be well explained via interference of complex probability amplitudes. A geometric depiction of the experimental findings with a state reconstruction procedure from statistical data via the inverse Born’s rule (1926), allows for an accurate representation of agents’ preference formation in risky investment choice.

Keywords: Decision theory; Non-consequential reasoning; Investment choice; State dependence; Quantum probability; Generalized observables (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300442
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:78:y:2018:i:c:p:186-197

DOI: 10.1016/j.jmateco.2018.04.003

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:78:y:2018:i:c:p:186-197